Georgia, 2010

Winter Storm and Sleet in Georgia, February 12 to 13, 2010

February 12 to 13, 2010 · NWS JAX · 10 events in 10 counties and zones

A surface low tracked eastward from the Gulf of Mexico with a surface warm front extending toward the southern Florida peninsula. Cold air was in place across the area as well as deep moisture.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface low tracked eastward from the Gulf of Mexico with a surface warm front extending toward the southern Florida peninsula. Cold air was in place across the area as well as deep moisture. As an upper level short wave trough approached the area from the west, reports of sleet began across portions of southeast Georgia during the late morning hours. By evening, widespread reports of snowfall were reported with total amounts from 1 to 2 inches in some areas by 2 am on Feb. 13, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 12, 10:12 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 12, 10:12 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1012 AM EST FRI FEB 12 2010

...LIGHT SNOWFALL ACCUMULATIONS POSSIBLE ACROSS SOUTHEAST GEORGIA...

...HEAVY RAINFALL POSSIBLE AREA-WIDE TODAY...

...WINDY ALONG THE COAST TONIGHT...

.UPDATE...SFC ANALYSIS SHOWS SFC LOW ABOUT 1002 MB MOVING ACROSS
THE ERN GULF OF MEXICO WITH A WARM FRONT EXTENDING TOWARD THE SRN
FL PENINSULA. STRONG LIFT DUE TO STRONG SHORTWAVE OVER THE NE
GULF OF MEXICO AND SE U.S. ALONG WITH PLENTY OF DEEP LAYER
MOISTURE (PWATS ~1 INCH) RESULTING WIDESPREAD RAIN FOR MOST OF THE
ZONES AT THIS TIME. AIRMASS IS COOL WITH TEMPS RIGHT AROUND 40. WE
HAD REPORTS OF SLEET ACROSS A FEW LOCATIONS EARLY THIS MORNING BUT
SO FAR NO OTHER REPORTS RCVD. 12Z JAX SOUNDING AND MODEL SOUNDINGS
STILL SHOW TEMPS ABOVE FREEZING UP THROUGH ABOUT 4-5 KFT OVER NE
FL THROUGH THIS AFTERNOON. OVER SE GA...NEW GUIDANCE SHOWS
ATMOSPHERE WARMING A TAD BEFORE FALLING LATER THIS AFTERNOON WHICH
WOULD SWITCH TO A MIXED PRECIP TYPE WITH RAIN AND SNOW OVER SE GA
THEN INTO SECTIONS OF NE FL TONIGHT. HAVE ADJUSTED THAT RAIN/SNOW
LINE A BIT FURTHER SOUTHWARD OVER SE GA AND HAVE ADJUSTED MAX
TEMPS A COUPE OF DEGREES FOR TODAY. HEAVY PRECIP WORDING LOOKS ON
TARGET AS SOME AREAS HAVE ALREADY RECEIVED 1.5 INCHES OF RAIN OVER
INLAND NE FL. RAINFALL TOTALS IN SOME NE FL AREAS MAY BE ABOVE 2
INCHES BY THE TIME THE EVENT ENDS.

&&

(PREVIOUS DISCUSSION)
TODAY...LIGHT RAINFALL MIXED WITH SLEET AT TIMES HAS ALREADY
BROKEN OUT ACRS THE FORECAST AREA. SLEET MAINLY DUE TO SOME STRONG
EVAPORATIONAL COOLING OF THE DRY AIR JUST ABOVE THE SURFACE AND
EXPECT MOST OF THE SLEET TO END BY SUNRISE WITH MAINLY RAIN DURING
THE MORNING HOURS. AS THE LOW TRACKS INTO CNTRL FLORIDA BY THE
AFTERNOON HOURS RAINFALL WILL INCREASE IN INTENSITY AND EXPECT THE
RAIN TO BE HEAVY AT TIMES AND WILL BEGIN TO MIX WITH SNOW ACRS
SERN GA MAINLY NORTHWEST OF WAYCROSS AND HAVE UPGRADED THE WINTER
STORM WATCH TO A WARNING...ANY MEASURABLE SNOW WILL LIKELY START
TO OCCUR TOWARD SUNSET AS COLDER AIR STARTS TO SLIP SOUTHWARD AND
HAVE SNOWFALL AMOUNTS GENERALLY AT ONE INCH OR LESS BY 00Z.
ELSEWHERE RAINFALL AMOUNTS WILL BEGIN TO STACK UP WITH WIDESPREAD
AMOUNTS AROUND AN INCH EXPECTED AND SOME MINOR FLOODING OF LOW
LYING AREAS POSSIBLE BUT PROBABLY NOT HIGH ENOUGH TOTALS TO
SUPPORT A FLOOD WATCH ISSUANCE.

TONIGHT...THIS WILL BE WHEN THE HIGHEST IMPACT WEATHER OCCURS AS
MORE OF THE RAIN CHANGES-OVER TO SNOW ON THE BACKSIDE OF THE
DEPARTING LOW PRESSURE SYSTEM ACRS INLD SERN GA DURING THE EVENING
HOURS AND TOTAL SNOWFALL ACCUMULATIONS OF 1-2 INCHES IN THE WARNING
AREA BEFORE MIDNIGHT. THIS WILL MAINLY BE ON GRASSY AREAS AT FIRST
BUT WILL SLOWLY SPREAD TO BRIDGES AND OVERPASSES AS TEMPERATURES
CLOSE IN ON FREEZING BY MIDNIGHT. JUST SOUTH AND EAST OF THE WARNING
AREA FROM COASTAL SERN GA THROUGH THE SWAMP AND INTO THE SUWANNEE
RIVER VALLEY OF NERN FL THE RAIN MAY MIX WITH SNOWFALL BEFORE ENDING
DURING THE EVENING HOURS...STILL VERY QUESTIONABLE WHETHER ANY OF
THIS SNOW WILL STICK ON GRASSY AREAS BUT NOT OUT OF THE QUESTION AND
WINTER STORM WARNING MAY NEED TO BE EXPANDED TO THE SOUTH AND EAST
DEPENDING ON THE EVENTUAL TRACK OF THE LOW. ELSEWHERE ACRS NERN FL
FROM JAX TO GNV AND POINTS SOUTH MAY SEE A BRIEF TURNOVER TO SNOW OR
SOME STORM EVENT ENDING AS FLURRIES AROUND MIDNIGHT AND INTO THE
OVERNIGHT HOURS.

NEXT MAJOR IMPACT WILL BE ALL OF THE WET ROADWAYS AND TEMPERATURES
EXPECTED TO FALL AT OR JUST BELOW FREEZING BY EARLY SAT MORNING.
WITH UPPER 20S EXPECTED ACRS ALL OF INLD SERN GA...IMPACTS TO THE
TRANSPORTATION SECTOR APPEAR TO BE VERY HIGH...WITH IMPACTS ALONG
COASTAL SERN GA AND THE I-10 CORRIDOR IN NERN FL IN THE MODERATE
RANGE AT THIS TIME AS SUB-FREEZING TEMPERATURES ACRS NERN FL ARE
STILL IN QUESTION AND HAVE JUST LEFT FREEZE WATCH IN PLACE WITH
UNCERTAINTY STILL HIGH FOR EARLY SAT MORNING TEMPS.

NORTH WINDS WILL INCREASE ON THE BACK SIDE OF LOW PRESSURE SYSTEM
ALONG THE COASTAL AREAS TO 20 TO 30 MPH AND EXPECT LAKE WIND OR WIND
ADVISORIES WILL BE NEEDED AND WILL LIKELY BE ISSUED WITH THE NEXT
PACKAGE. WINDS ALONG THE COAST MAY BE STRONG ENOUGH TO KNOCK DOWN
POWERLINES AND/OR TREES DUE TO THE SATURATED GROUND.

&&

.AVIATION...CONDITIONS ARE DETERIORATED AS EXPECTED WITH OCNL IFR
CONDS AT GNV AND CIGS AND VIS COMING DOWN FOR REMAINDER TAFS INTO
MVFR CATEGORY. HAVE GONE A LITTLE MORE PESSIMISTIC FOR GNV WHERE
BETTER LIFT AND DEEP MOISTURE WILL RESIDE. MAY NEED TO DO THE SAME
FOR REST OF FL TAFS.

&&

.MARINE...LIGHT WINDS /LOW SEAS AT THIS TIME. NO SIGNIFICANT CHANGES
TO THE FORECAST.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
     BAKER-COLUMBIA-GILCHRIST-HAMILTON-NASSAU-SUWANNEE.

GA...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 9 AM EST
     SATURDAY FOR APPLING-ATKINSON-BACON-COFFEE-JEFF DAVIS-
     PIERCE-WARE-WAYNE.

AM...GALE WATCH FROM 6 PM EST THIS EVENING THROUGH SATURDAY MORNING
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 10 AM EST
     SATURDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT
     20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST
     AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

SHASHY/WALKER
Hazardous weather outlook, Feb 12, 4:37 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 AM EST FRI FEB 12 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131100-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
437 AM EST FRI FEB 12 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...WINTER STORM WARNING IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA...

...HEAVY RAINFALL POSSIBLE AREA-WIDE TODAY...

...WINDY AND COLD CONDITIONS EXPECTED TONIGHT...

AN APPROACHING STORM SYSTEM PUSHING OUT OF THE GULF OF MEXICO WILL
BRING WIDESPREAD RAINFALL TO THE FORECAST AREA TODAY WITH STORM
TOTAL RAINFALL AMOUNTS AROUND AN INCH. SOME LOCALIZED FLOODING OF
LOW LYING AND SATURATED AREAS WILL BE POSSIBLE.

SNOWFALL IS EXPECTED TO MIX WITH THE RAIN ACROSS PORTIONS OF INLAND
SOUTHEAST GEORGIA THIS AFTERNOON AND END AS ACCUMULATING SNOW THIS
EVENING WITH SNOWFALL AMOUNTS OF UP TO 2 INCHES POSSIBLE NORTH AND
WEST OF WAYCROSS GEORGIA AND A WINTER STORM WARNING IS IN EFFECT.
THE RAINFALL MAY MIX WITH SOME SNOW FLURRIES AS IT ENDS ACROSS
PORTIONS OF NORTHEAST FLORIDA BUT NO ACCUMULATIONS ARE EXPECTED.

A BIGGER TRANSPORTATION IMPACT LATE TONIGHT MAY BE THE POSSIBLE
FREEZING OF ROADWAYS...BRIDGES AND OVERPASSES AS TEMPERATURES FALL
BELOW FREEZING ACROSS SOUTHEAST GEORGIA AND AREAS OF NORTHEAST
FLORIDA NORTH OF THE I-10 CORRIDOR. A FREEZE WATCH HAS BEEN POSTED
FOR PORTIONS OF NORTH FLORIDA AS SUB-FREEZING TEMPERATURES WILL BE
POSSIBLE BY EARLY SATURDAY MORNING ALONG THE INTERSTATE 10 CORRIDOR
AND AREAS NORTH INTO SOUTHEAST GEORGIA.

AS THE LOW PRESSURE SYSTEM DEPARTS THE REGION THIS EVENING NORTH WINDS
WILL INCREASE RAPIDLY ALONG THE COASTAL AREAS WITH SUSTAINED WINDS
OF 20 TO 30 MPH POSSIBLE AND WIND ADVISORIES MAY BE NEEDED...A GALE
WATCH HAS BEEN POSTED FOR THE COASTAL WATERS. IN ADDITION...A WIND
CHILL ADVISORY WILL ALSO BE LIKELY SATURDAY MORNING DUE TO THE
COMBINATION OF COLD TEMPERATURES AND ELEVATED WINDS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT ON THE ALTAMAHA RIVER AT
BAXLEY...CHARLOTTE...AND EVERETT...ON THE SATILLA RIVER AT
ATKINSON...AND ON THE SANTA FE RIVER AT THREE RIVERS ESTATES. SEE
THE LATEST FLOOD PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SEVERAL LIGHT FREEZE EVENTS ARE LIKELY EACH NIGHT AND EARLY MORNING
HOURS THROUGH THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 1 sleet. Local standard time, as filed.

Sleet, Coastal Glynn

When
February 12, 11:25 AM EST
Where
Coastal Glynn forecast zone
Reported by
Emergency Manager
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

Light sleet was mixed with rain on Highway 341 near Interstate 95 about 4 miles NNW of Country Club Estates. There was no accumulation of sleet reported.

Winter Storm, Coffee

When
February 12, 6:07 PM EST to February 13, 2:00 AM EST
Where
Coffee forecast zone
Reported by
Trained Spotter
Coordinates
31.549, -82.849 (the zone’s center; the record gives no point)

Snow was first reported to the NWS around 6:07 pm local time by a NWS spotter. The rain changed to snow in Douglas with minor accumulation noted on cars. Around 11:30 pm that night by the public in Nichols. Around that time 2 to 3 inches of snow had accumulated in the area. The last report of snow in Coffee county was relayed to the NWS in Jacksonville around 2 am on the 13th when a cooperative observer in Pridgen measured 1 inch of snow.

Winter Storm, Bacon

When
February 12, 6:17 PM EST to 11:30 PM EST
Where
Bacon forecast zone
Reported by
Emergency Manager
Coordinates
31.554, -82.453 (the zone’s center; the record gives no point)

Snow was first reported by the emergency manager around 6:17 am in Alma when rain was changing to snow. Around 11:30 am that night, a trained spotter estimated 2 inches of snow about 7 miles north of Alma. Around the same time, county law enforcement reported snowfall accumulations of 1 to 2 inches across the county. Some icy roads were also reported across the county.

Winter Storm, Clinch

When
February 12, 6:17 PM EST to 8:01 PM EST
Where
Clinch forecast zone
Reported by
Emergency Manager
Coordinates
30.915, -82.706 (the zone’s center; the record gives no point)

Snow was first reported in Homerville by the county emergency manager around 6:17 pm. The snow was mixed with rain, and there was no accumulation of snow at the time of the report. Later that evening, around 8 pm, the public reported that all precipitation was now entirely snow in Homerville with no accumulation noted.

Winter Storm, Atkinson

When
February 12, 6:17 PM EST to 11:30 PM EST
Where
Atkinson forecast zone
Reported by
Emergency Manager
Coordinates
31.297, -82.880 (the zone’s center; the record gives no point)

Snow become the dominant precipitation type around 6:17 pm per the emergency manager in Pearson and Willacoochee. There was minor accumulation noted on vehicles. By 11:30 pm that night, the county central dispatch reported about 2 inches of snow had accumulated across the county with some icy roadways.

Winter Storm, Ware

When
February 12, 6:55 PM EST
Where
Ware forecast zone
Reported by
Broadcast Media

Snow was reported in Millwood around 6:55 pm with no accumulation.

Winter Storm, Pierce

When
February 12, 7:03 PM EST to February 13, 2:00 AM EST
Where
Pierce forecast zone
Reported by
Emergency Manager
Coordinates
31.359, -82.213 (the zone’s center; the record gives no point)

Sleet was first reported in Blackshear by the county emergency manager around 7:03 pm on the 12th. By 2 am on the 13th, a cooperative observer in Patterson measured 1 inch of snow.

Winter Storm, Appling

When
February 12, 8:01 PM EST to February 13, 2:00 AM EST
Where
Appling forecast zone
Reported by
Public
Coordinates
31.749, -82.289 (the zone’s center; the record gives no point)

Around 8:01 pm, the public reported about a half an inch of snow accumulation on vehicles about 2 miles north of Baxley. By 11:30 pm that evening, county law enforcement reported up to 2 inches of snow across the county. By 2 am on the 13th, a cooperative observer measured 1 inch of snow in Baxley.

Winter Storm, Wayne

When
February 12, 8:17 PM EST to 11:30 PM EST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
31.551, -81.917 (the zone’s center; the record gives no point)

Around 8:17 pm, a spotter reported moderate snowfall rates in Jesup. There was light accumulation on vehicles and a dusting on grassy areas. By 11:30 pm, a spotter reported a trace of snowfall in Jesup. The spotter also reported that the snow lasted for about 30 minutes and melted as it fell.

Winter Storm, Jeff Davis

When
February 12, 11:30 PM EST to February 13, 2:00 AM EST
Where
Jeff Davis forecast zone
Reported by
Law Enforcement
Coordinates
31.806, -82.637 (the zone’s center; the record gives no point)

County law enforcement estimated up to 2 inches of snow accumulated across Jeff Davis county around 11:30 pm. Around 2 am, a cooperative observer in Hazelhurst measured 1.3 inches of snow.

What these are

Sleet
Sleet accumulating half an inch or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208175, 208178, 208177, 208179, 208180, 208181, 208182, 208183, 208184, 208185.